visit_church_hill

Saving Lives in the East End

10/08/2018 6:00 AM by

If someone you loved was dying, would you sacrifice an hour of your time so that they might live? If your brother or sister, mother or father, spouse or partner was dying, how grateful would you be if a bystander could save their life?

The United States is currently in the grip of an epidemic that is claiming the lives of people of all walks of life. The opioid crisis is something that affects all of us, and the East End is no exception. And it’s not just heroin or other illegal drugs, either. The grandmother who accidentally takes a second dose of her painkiller because she forgot that she took one that morning. The father who gets injured and is prescribed an opioid, but who winds up addicted. The son or daughter who gets their prescription filled, but the pharmacist accidentally made an error in the dosage.

Earlier this week, there was a free training on the use of Narcan held at the East End Library. During the training, both staff and members of the general public learned about addiction, opioids, and how to recognize the signs of an overdose. At the end of the training, all participants received a free kit that contained two doses of Narcan. Little did we know at the time, how fortunate it would be that we had the training on Tuesday and received that life-saving drug.

On Wednesday afternoon, a young man overdosed.

I was leaving work to get my hair cut, when I noticed commotion in a parking lot nearby. When I got there, he was on the ground, some of his family standing around him, more scared than you can imagine. He wasn’t breathing. He wasn’t moving. His lips were turning blue and his face was pale and starting to change color. Even though 911 had been called, anyone could see that he was going to die.

Because of the training we’d received, I knew that it was possible that he had overdosed. I ran to where I keep my narcan kit and raced back. Narcan is administered like a nasal spray; if you’ve ever used Flonase or Afrin or any other nasal spray, it’s similar to that. I tilted his head back, inserted the narcan, and pressed the plunger.

Within a matter of seconds, this young man who was moments from death, he coughed. He drew breath, and he groaned. He was going to live.

It took several minutes and another dose of narcan to bring him around and out of immediate danger, but by the time the ambulance arrived, he was sitting up. A few minutes later, as I walked away from the situation now that it was well in hand, he was standing and talking with EMTs.

Until this week, I didn’t truly understand the crisis we face, or how powerful the tools are that we have available. I’d heard about narcan as some “wonder drug,” but didn’t understand how important it was; I’ve read about the opioid crisis, but it hadn’t quite hit home. But now that I have seen with my own eyes how amazing this life-saving drug can be, now that I have seen that it can bring a person back from the dead, I am so glad to have taken the training and am ready.

That young man was the third overdose that the EMTs had seen in the East End that day. We are in talks to do another training at the library later this year, and I would love to see more faces from the community there. Anyone who works with the public needs this training; anyone who is concerned about our community needs this training. Anyone who would save a life needs this training. It took me one hour to complete the class offered by the Richmond City Health District, and I was involved in the incident the other day for about ten minutes; so far, I have given 70 minutes of my time to learning about the opioid crisis, how to administer narcan, and actually performing the techniques I learned. 70 minutes of my time, which could have just as easily been wasted watching YouTube, playing a video game, reading mindless articles. 70 minutes of my time, but that young man has his whole life back.

— ∮∮∮ —

How do you tell the difference between someone who’s very high and who’s overdosing? If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.  The Harm Reduction Coalition shares the following tips:

If someone is really high and using downers like heroin, or pills:

  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • They might “nod out”
  • Scratch a lot due to itchy skin
  • Speech may be slurred
  • They might be out of it, but they will respond to outside stimulus like loud noise or a light shake from a concerned friend.

If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

The following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

Upcoming Trainings and Resources:

  • Richmond City Health District Free Narcan Training and Dispensing: 400 E Cary St Richmond VA 23219 . 1st Friday of the month at 2pm. Training and dispensing limited to the first 25 people. For more information, contact Kate Bausman at 804-339-5241.
    • November 2
    • December 7
  • Richmond Public Library: Various times and locations; free training provided by the Richmond City Health District. Participants must register in advance.
  • SAARA Center: 10:00- 12:00pm on the second Thursday of each month. 2000 Mecklenburg Street, Richmond, VA 23223. For more information, contact Laura Madsen at lauram@saaracenter.org

 


TAGGED: , ,

47 RESPONSES

34

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

By commenting you are agreeing to this site's PRIVACY / USE / COPYRIGHT / DISCLAIMER